facebook
We are accepting new admissions but have implemented additional pre-screening procedures to ensure the health and safety of everyone at Mountain Laurel Recovery Center. **At this time, all family visitation has been suspended until further notice.**

Mountain Laurel Recovery Center is closely monitoring all coronavirus (COVID-19) updates and is following suggested best practices from the CDC to prevent the spread of the virus. For more information, please click here.

An overdose happens when the body can no longer process a drug or poison.

most common causes of an overdose - common causes overdose - narcotics - mountain laurel recovery center

The leading factor of an overdose is the person’s tolerance level. When someone has been abusing a substance for a long period of time, they need more and more of it to produce the same effect. One deadly aspect of drug tolerance is when a person who has not taken that drug for a period of time then picks up again where they left off. The body does not have the same tolerance level, and this can cause overdose. Many people associate overdose with illegal drugs, but this is not always the case.

Here is the list of the most common drugs associated with overdose:

  • Over the Counter Drugs – These consistently rank as the most common drugs responsible for overdose. Some OTC drugs like cough syrups and Benadryl are used to get a cheap high. These are clearly labeled as being dangerous in high doses.
  • Prescription Pain Relievers – Prescription medications such as Hydrocodone, Axcycodone, Axymorphone, Oxycodone, and Methadone are responsible for a large number of unintentional overdoses yearly, and the number keeps climbing. These painkillers are often prescribed following a surgery, injury, or for a painful health condition. Many people are legitimately prescribed these medications, and over time build a tolerance, therefore increasing the risk of overdose. In deaths involving other drugs or prescribed medications, opioids were also present.

Here are the statistics:

  • In 77.2% of benzodiazepine deaths, patients also had opioids in their system.
  • In 65.5% deaths involving anti-epileptic and anti-parkinsonism drugs, patients had opioids in their system.
  • In 58% of antipsychotic and neuroleptic drugs, patients had opioids in their system.
  • In 57.6% of antidepressants, patients also had opioids in their systems.
  • In 56.5% other analgesics and anti-fever medications, patients also had opioids in their system.
  • In 54.2% of other psychotropic drugs, patients had opioids in their system.

As we can see, opioids are one of the leading contributing factors in overdose and drug related deaths.

  • Heroin – Heroin is a highly addictive drug that is easy to overdose on because the symptoms of overdose are similar to the feelings of the drugs high.
  • Cocaine – Cocaine is also highly addictive, and tolerance is easily increased with use. Cocaine can be ingested a number of ways. The highest risk of death by overdose is by injection.
  • Sedatives and Antidepressants – These are as widely prescribed as pain killers.
  • Drug combinations- Combining different drugs can trick the body and one may not know when they are overdosing.

Some causes of drug overdoses can be accidental, such as when a young child gets into medication, or an elder person forgets how many medications they have taken. Other accidental overdoses occur with intentional misuse. Purposeful overdoses are when someone is intentionally trying to hurt themselves.

A popular misconception of overdose is that when someone overdoses, they become unconscious, or die. This is not always the case. Different drugs effect the body in different ways. Being aware of the symptoms of overdose can help save a life.

Here are some symptoms that typically occur with an overdose:

  • Difficulty breathing
  • Vomiting
  • Severe head pain
  • Extreme agitation
  • Becoming confused or delirious
  • Nausea
  • Weak pulse
  • Chest pain
  • Convulsions
  • Seizures
  • Loss of consciousness

If you are feeling any of theses symptoms, or see them someone you know that may have overdosed, do not let fear get in the way of getting help. Overdose is becoming an epidemic in the United States and most hospitals have a “no questions asked” policy when calling in for an overdose.

Mountain Laurel Recovery Center provides professional and confidential help, please contact us today at (888) 909-7989.

Reference

(2016). Retrieved February, 2016, from http://www.cdc.gov/
FacebooktwitterlinkedinmailFacebooktwitterlinkedinmail